Q. I have been on Effexor XR for the past seven years for depression. I decided to wean myself off it, since it wasn’t a good mix with another drug I started taking.
The third day I was completely off the Effexor my head started spinning. I felt as if I was on a tilt-a-whirl nonstop! After two days of this, I ended up in the ER getting CT scans and MRIs of my brain.
The doctors finally decided all this was from the Effexor withdrawal. They gave me ONE tablet and all the spinning stopped within an hour! This medication is NOT easy to get off.
A. The whirling sensation you experienced has also been described as “head in a blender.” When people suddenly stop taking antidepressants like Celexa (citalopram), Cymbalta (duloxetine), Effexor (venlafaxine), Paxil (paroxetine) or Zoloft (sertraline) they may experience dizziness, nausea, sweating, insomnia, headaches, nervousness and electrical shock-like sensations.
We discuss the pros and cons of such medications, strategies for stopping them and non-drug alternatives in our new Guide to Dealing with Depression. Gradual tapering of the dose over several months may be the best way to minimize the unpleasant symptoms of withdrawal. Careful medical supervision is essential during this time.